Alert archive / Connecticut / Flash Flood Warnings in 2019
Flash Flood Warning 15, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 22, 2019, 8:15 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2019, 8:15 PM EDT (00:15 UTC)
- Expired
- Jul 22, 2019, 10:26 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Boston radar (KBOX), 86 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 8:15 PM EDT | FLASH FLOOD | New London, CT | BANK ST. WAS CLOSED AT TILLY ST NEAR THE FIREHOUSE DUE TO FLOODING. |
| Jul 22, 8:45 PM EDT | FLASH FLOOD | Groton, CT | THAMES ST WAS CLOSED IN FRONT OF THE ELECTIC BOAT PLANT. THE SIDEWALK AND A PORTION OF THE ROAD WASHED AWAY FROM THE HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1736 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 11.2
The text
As transmitted.
216
WGUS51 KOKX 230015
FFWOKX
CTC011-230315-
/O.NEW.KOKX.FF.W.0015.190723T0015Z-190723T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
815 PM EDT Mon Jul 22 2019
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
New London County in southern Connecticut...
* Until 1115 PM EDT.
* At 813 PM EDT, Doppler radar indicated heavy rain across the
warned area. Between 1 and 2 inches of rain has fallen and up to
an additional inch is expected over the next hour. Flash flooding
is already occurring in the town of New London.
* Some locations that will experience flooding include...
Jewett City, Norwich, New London, Colchester, Groton, Salem,
Mystic, Waterford, Ledyard, Griswold, Lebanon, Preston, Lisbon,
Sprague and Bozrah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
4136 7184 4135 7183 4134 7183 4132 7185
4133 7189 4129 7200 4129 7211 4160 7236
4166 7211 4163 7196 4164 7186 4164 7179
$$1 follow-up statement
706
WGUS71 KOKX 230226
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1026 PM EDT Mon Jul 22 2019
CTC011-230235-
/O.CAN.KOKX.FF.W.0015.000000T0000Z-190723T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
New London CT-
1026 PM EDT Mon Jul 22 2019
...THE FLASH FLOOD WARNING FOR NEW LONDON COUNTY IS CANCELLED...
Although rainfall continues across the area, additional flash
flooding is not expected to pose a threat. Please continue to heed
any remaining road closures as the water may be slow to recede in
some areas.
LAT...LON 4142 7180 4142 7182 4141 7184 4138 7183
4136 7184 4135 7183 4134 7183 4132 7185
4133 7189 4129 7200 4129 7211 4160 7236
4166 7211 4163 7196 4164 7186 4164 7179
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:40 PM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 22, 3:40 PM EDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
340 PM EDT Mon Jul 22 2019
.SYNOPSIS...
A frontal boundary remains stalled over the area into Tuesday,
with waves of low pressure developing along it. High pressure
then builds from the west, allowing the boundary to move east of
the area by Wednesday. High pressure remains over the area into
the weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An approaching cold front is triggering a few thunderstorms across
northwest parts of the area. These thunderstorms are forecast
to expand in intensity and coverage through the afternoon and
evening. With any thunderstorm development there is the
potential of strong gusty winds and frequent lighting and the
potential for urban flash flooding, especially across
northeastern New Jersey, the Lower Hudson Valley, NYC, Nassau
County, NY and southeastern Connecticut where storms may back
build and train across the same area. A flood watch remains in
effect and has been expanded into Fairfield and New Haven
counties in Connecticut. The threat for severe weather is
expected to diminish overnight but expect rainfall to continue
through Tuesday morning. See the hydrology section for more
information.
Additionally, veering winds with height in the vicinity of the
frontal boundary may support weak rotation, and the potential
for a weak/brief tornado.
Temperatures tonight will be in the mid to upper 60s to near 70.
There is a low rip current risk for Atlantic Ocean beaches today.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The frontal system will remain over the area, with the threat
for heavy rainfall and locally gusty winds continuing at least
into Tuesday morning, before building high pressure from the
west gradually allows the system to move offshore. With light
winds and recent moisture, fog may develop into Tuesday night.
Expect temperatures to be well below climatological normals on
Tuesday, then closer to normal overnight.
There is a moderate rip current risk for Atlantic Ocean beaches
on Tuesday morning, possibly becoming high in the afternoon.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Strong polar upper low drops into Hudson Bay during the mid to late
week, gradually shearing the closed low currently over Northern
Quebec towards Greenland. The associated deep Eastern US troughing
will slowly weaken through the week as a result, with weak upper
ridging signaled for the weekend ahead of the next closed
shearing eastward just north of the Great lakes.
At the surface, generally tranquil conditions expected, with weak
and elongated high pressure sprawled across the Eastern US in wake
of the offshore cold front slowly drifting eastward. A gradual
moderation in temps expected through the period, starting a
seasonable levels with comfortable humidity mid week and rising to
above seasonal with increasing humidity late week into the
weekend.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A front will remain near the terminals today as a wave of low
pressure develops and moves along the front into tonight.
Showers and thunderstorms have developed across northern NJ and
the Lower Hudson Valley. As these storms approach, expect MVFR
conditions to develop. Some storms may become severe and
produce gusty winds and heavy rainfall, mainly in the 20-00Z
time frame. The MVFR or lower conditions and the threat of
Showers and isolated thunder will continue into the overnight
hours and Tuesday morning. VFR conditions will return during the
mid to late part of Tuesday.
Winds are generally light or out of the south-southeast, however
the forecast becomes tricky through the afternoon as a wave of low
pressure moves along the front. Winds should favor a SE
direction before veering to the W/NW later in the day and
tonight.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Low confidence wind forecast, amendments
likely.
KLGA TAF Comments: Low confidence wind forecast, amendments
likely.
KEWR TAF Comments: Low confidence wind forecast, amendments
likely.
KTEB TAF Comments: Low confidence wind forecast, amendments
likely.
KHPN TAF Comments: Low confidence wind forecast, amendments
likely.
KISP TAF Comments: Low confidence wind forecast, amendments
likely.
.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon...Scattered showers, with MVFR or lower
conditions expected.
.Wednesday though Saturday...VFR.
&&
.MARINE...
A front will remain stalled over the waters at least into
Tuesday, with waves of low pressure passing along it. Any
showers and thunderstorms that develop along or near the
boundary will likely have locally heavy downpours with
visibility restrictions, and the potential for gusty winds.
Winds will remain light outside of any thunderstorms.
A Small Craft Advisory is in effect for ocean seas to build near 5
ft and persist through Tuesday night.
In general seas will continue to gradually subside into mid week as
the system moves east and high pressure begins to build. Winds and
seas will then remain tranquil into the weekend with high pressure
over the area.
&&
.HYDROLOGY...
1.5 to 2 inches of average basin rainfall is expected into Tuesday
with locally higher amounts. The highest amounts are forecast to be
across parts of NYC and to the north and west. Urban and low-lying
flooding will be most likely. The flash flood watch remains in
effect for northeastern New Jersey and New Jersey and Lower Hudson
Valley, and has been expanded into Fairfield and New Haven counties
in Connecticut.
No hydrologic impacts are then expected through the remainder
of the week.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Tuesday morning for CTZ005-006-009-
010.
NY...Flash Flood Watch through Tuesday morning for NYZ067>075-
176>179.
NJ...Flash Flood Watch through Tuesday morning for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory for hazardous seas from midnight tonight
to 6 PM EDT Tuesday for ANZ350-353-355.
&&
SYNOPSIS...Fig/NV
NEAR TERM...Fig
SHORT TERM...Fig
LONG TERM...NV
AVIATION...BC
MARINE...Fig/NV
HYDROLOGY...Fig/NV
EQUIPMENT...Hazardous weather outlook, Jul 22, 3:14 PM EDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service New York NY 314 PM EDT Mon Jul 22 2019 CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-176>179-231000- Northern Fairfield-Northern New Haven-Southern Fairfield- Southern New Haven-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 314 PM EDT Mon Jul 22 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING... ...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. CTZ007-008-011-012-NYZ078>081-231000- Northern Middlesex-Northern New London-Southern Middlesex- Southern New London-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk- 314 PM EDT Mon Jul 22 2019 ...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ330-335-338-340-345-350-353-355-231000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 314 PM EDT Mon Jul 22 2019 ...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 22, 7:37 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
737 PM EDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM LIGHTNING ALLENDALE 41.03N 74.13W
07/22/2019 BERGEN NJ TRAINED SPOTTER
ALLENDALE FIRE DEPARTMENT HEADQUARTERS HIT BY LIGHTNING
CAUSING A FIRE.
&&
JPLocal storm report, Jul 22, 7:49 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
749 PM EDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 1 NE FRESH MEADOWS 40.74N 73.79W
07/22/2019 QUEENS NY SOCIAL MEDIA
RT. 495 CLOSED IN BOTH DIRECTIONS DUE TO FLOODING.
WATER LEVEL WITHIN A FEW INCHES OF TOP OF MEDIAN.
&&
JPLocal storm report, Jul 22, 7:56 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
756 PM EDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM FLASH FLOOD HOWARD BEACH 40.66N 73.84W
07/22/2019 QUEENS NY SOCIAL MEDIA
95TH STREET CLOSED BETWEEN 159TH AND 160TH AVE. DUE TO
FLOODING.
&&
JPSpecial weather statement, Jul 22, 8:01 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service New York NY
801 PM EDT Mon Jul 22 2019
NYZ079-081-230045-
Southeast Suffolk-Northeast Suffolk-
801 PM EDT Mon Jul 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SUFFOLK
COUNTY...
At 801 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Southold to near Noyack to near
Southampton to 18 miles south of Shinnecock Hills to 28 miles
southeast of Mastic Beach. Movement was east at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Southold, Southampton, Sag Harbor, Bridgehampton, Gardiners Island,
Plum Island, Noyack, Shelter Island, Greenport, Shinnecock Hills,
East Hampton, Peconic, Hither Hills State Park, Springs and North
Sea.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4103 7190 4083 7245 4094 7246 4106 7253
4115 7236 4122 7211 4120 7209 4110 7229
4105 7226 4105 7219 4108 7216 4104 7212
4110 7216 4114 7213 4114 7212 4110 7206
4101 7209 4109 7194 4108 7186
TIME...MOT...LOC 0001Z 253DEG 41KT 4111 7245 4097 7237 4086 7235 4064
7234 4041 7256
NVLocal storm report, Jul 22, 8:07 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
807 PM EDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM FLASH FLOOD 1 NE FRESH MEADOWS 40.74N 73.79W
07/22/2019 QUEENS NY SOCIAL MEDIA
RT. 495 CLOSED IN BOTH DIRECTIONS AT 188TH ST. DUE TO
FLOODING. WATER LEVEL WITHIN A FEW INCHES OF TOP OF
MEDIAN.
&&
CORRECTED REMARKS
JPSpecial weather statement, Jul 22, 8:14 PM EDT, 1 minute before
Special Weather Statement
National Weather Service New York NY
814 PM EDT Mon Jul 22 2019
CTZ007-008-010>012-230100-
Southern Middlesex-Southern New London-Northern New London-Northern
Middlesex-Southern New Haven-
814 PM EDT Mon Jul 22 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NEW LONDON...
SOUTHEASTERN NEW HAVEN AND SOUTHERN MIDDLESEX COUNTIES...
At 814 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Guilford to near Westbrook to East
Hampton. Movement was northeast at 65 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Old Saybrook and Chester around 830 PM EDT.
New London and Groton around 835 PM EDT.
Mystic and Waterford around 840 PM EDT.
Salem and Bozrah around 845 PM EDT.
Preston and Ledyard Center around 850 PM EDT.
Jewett City and Norwich around 855 PM EDT.
Griswold and Voluntown around 900 PM EDT.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4142 7180 4141 7184 4134 7183 4132 7185
4133 7189 4129 7200 4130 7216 4127 7220
4124 7238 4126 7241 4124 7254 4126 7258
4124 7265 4130 7280 4166 7208 4163 7196
4164 7179
TIME...MOT...LOC 0014Z 243DEG 55KT 4130 7273 4121 7241 4097 7219
NVThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:14 PM EDT | Special Weather Statement | OKX | 46 min | |
| Jul 23, 5:03 AM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 117 min |
| Jul 23, 5:14 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 2 hr |
| Jul 23, 8:53 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 82 min |
Nearby
Flash Flood Warnings in Connecticut, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.